Tornadoes · United States · North Dakota · 2011

EF2 tornado, New Leipzig to Elgin Muni Arpt, North Dakota, June 12, 2011

From New Leipzig to Elgin Muni Arpt, this EF2 tornado ran 6.0 miles across Grant County on June 12, 2011, touching down at 8:15 PM MDT and reaching 800 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
June 12, 2011
Touchdown
8:15 PM MDT (02:15 UTC)
Lifted
8:22 PM MDT (02:22 UTC)
On the ground
7 minutes
Path length
6.0 miles (9.7 km)
Path width
800 yards (732 m)
Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$50,000
County
Grant County
Touchdown point
46.283, -101.916
Lift-off point
46.347, -101.831
Record number
1106122015-01

What the Weather Service recorded

A strong short wave trough ejecting into the Northern Plains, coupled with increasing large scale ascent ahead of an upper level jet streak, brought widespread severe weather to much of southwest and south central North Dakota during the evening hours of June 12th. Favorable low level vertical wind shear increased the threat for supercellular storms and isolated tornados. Tornado Watch number 468 was initially issued during the mid afternoon for far southwest North Dakota, followed by Tornado Watch number 469 issued in the early evening for all of west and central North Dakota.||Numerous severe thunderstorm warnings, several tornado warnings, and several flood and flash flood warnings were issued during this event. Numerous reports of large hail, several reports of severe thunderstorm wind gusts, several reports of flash flooding, and four confirmed tornadoes, including one EF2 tornado, occurred during this event.

A National Weather Service storm survey confirmed that an EF2 tornado on the Enhanced Fujita Scale touched down eight miles south-southwest of Elgin, then moved northeast before lifting 3 miles south-southeast of Elgin. No fewer than four farmsteads were damaged along the path of the tornado. The worst damage occurred six miles south-southwest of Elgin, where the tornado was nearly one half of a mile wide, damaging every building on a farmstead and completely destroying the smaller buildings. Damage also occurred to trees, vehicles, and power poles. The damage surveyed corresponded to EF2 on the Enhanced Fujita Scale. From that it was determined that wind speeds were on the order of around 120 miles per hour.||Farther north-northeast, three other farmsteads sustained tornado damage. Damage on the first two farmsteads north-northeast of the worst damage was consistent with an EF1 tornado. The farthest north farmstead had damage consistent with an EF0 tornado. ||There were no injuries or fatalities with this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 23:28 UTC and running to 05:51 UTC.

Issued (UTC)ExpiredProductOffice
22:42 UTC22:56 UTCSevere Thunderstorm WarningBIS
23:28 UTC05:51 UTCTornado WatchBIS
00:00 UTC08:52 UTCFlash Flood WatchBIS
00:08 UTC00:30 UTCTornado WarningBIS
00:54 UTC01:45 UTCSevere Thunderstorm WarningBIS
01:01 UTC01:45 UTCSevere Thunderstorm WarningBIS
01:46 UTC02:45 UTCSevere Thunderstorm WarningBIS
02:07 UTC03:00 UTCSevere Thunderstorm WarningBIS
02:09 UTC06:22 UTCFlash Flood WarningBIS
02:28 UTC02:47 UTCTornado WarningBIS
02:39 UTC03:45 UTCSevere Thunderstorm WarningBIS
03:23 UTC10:57 UTCFlood AdvisoryBIS
06:18 UTC20:27 UTCFlood WarningBIS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jun 12, 5:50 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 12, 5:50 PM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT SUN JUN 12 2011

.UPDATE...UPDATE FOR NEW TORNADO WATCH.

&&

.DISCUSSION...
CONVECTION CONTINUES TO DEVELOP AND WITH GOOD LOW LEVEL SOUTHEAST
FLOW AND DEW POINTS IN THE 60S KEEP STRONG CONVECTION TO CONTINUE
WEST AND CONTINUE TO DEVELOP CENTRAL PORTIONS.

&&

.AVIATION...
NEW TAF INCORPORATE CONVECTION IN MOST TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NDZ001>004-
009>012-017>022-031>035-040>044.

&&

SHORT TERM...HW
LONG TERM....HW
AVIATION...HW
Hazardous weather outlook, Jun 12, 2:20 PM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT SUN JUN 12 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
320 PM CDT SUN JUN 12 2011 /220 PM MDT SUN JUN 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
THIS AFTERNOON AND EVENING COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 12, 7:38 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             NEW ENGLAND             46.54N 102.87W
06/12/2011  M1.00 INCH       HETTINGER          ND   CO-OP OBSERVER

            STILL GETTING PEA SIZE HAIL.

&&

SWICHE
Local storm report, Jun 12, 7:48 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
848 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             NEW SALEM               46.85N 101.41W
06/12/2011  M1.00 INCH       MORTON             ND   CO-OP OBSERVER

            PEA TO QUARTER SIZE HAIL... HEAVY RAIN

&&

LHUBER
Local storm report, Jun 12, 7:49 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TORNADO          10 NE NEW SALEM         46.95N 101.26W
06/12/2011                   MORTON             ND   PUBLIC

            STORM CHASER REPORTED TORNADO ON THE GROUND MOVING
            NORTHEAST.

&&

SWICHE
Local storm report, Jun 12, 7:58 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HEAVY RAIN       NEW ENGLAND             46.54N 102.87W
06/12/2011  M1.00 INCH       HETTINGER          ND   CO-OP OBSERVER

            1.0 INCH OF RAIN IN 55 MINS...

&&

LHUBER
Local storm report, Jun 12, 8:06 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TORNADO          1 NW SWEET BRIAR LAKE   46.87N 101.27W
06/12/2011                   MORTON             ND   TRAINED SPOTTER

            SPOTTER REPORTED A TORNADO WAS ON THE GROUND FOR 10 TO 15
            SECONDS.

&&

NHEINERT
Local storm report, Jun 12, 8:07 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      5 N GLEN ULLIN          46.89N 101.83W
06/12/2011                   MORTON             ND   EMERGENCY MNGR

            1 FOOT OF WATER OVER WEST AND EAST BOUND LANES OF
            INTERSTATE 94 MILE MARKER 106... RELATED 3 CAR ACCIDENT
            WITH HEAVY RAIN AND HAIL.

&&

LHUBER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 00:00Z

2.3 hours before the tornado, 103 km from the path. June 13, 2011.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1764 joules per kilogram, CIN -11, lifted condensation level 1108 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 149 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
2986 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.5
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

Bismarck Municip, ND (KBIS), 12:00Z

9.7 hours after it, 103 km from the path. June 13, 2011.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 49 joules per kilogram, CIN -172, lifted condensation level 798 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-06-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 111 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-172 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Hettinger (HEI), 69 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:49 UTC73.462.6130° 10 kt1003.7
00:53 UTC7261120° 10 kt1003.7
01:02 UTC71.662.6130° 6 kt1004.4VCTS
01:46 UTC60.853.6200° 24 kt441008.5+TSRA SQ
01:51 UTC57.253.6240° 18 kt441007.1+TSRA BR SQ
01:53 UTC5753250° 19 kt361007.1+TSRA BR
01:57 UTC57.253.6250° 21 kt271008.1TSRA BR
02:04 UTC57.253.6270° 22 kt371008.8TSRA BR
02:25 UTC55.453.6320° 13 kt231007.5VCTS RA
02:42 UTC57.253.6340° 15 kt231006.4-RA
02:53 UTC5854330° 7 kt181006.8-RA
03:53 UTC5854100° 3 kt1008.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Bismarck radar (KBIS), 99 km away, was scanning. The volume nearest the touchdown began at 02:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:25 UTCTORNADO12 Se RegentHettinger, NDOBSERVER REPORTED A TORNADO TOUCHED DOWN IN HIS FARM FIELDS. IT WAS A BRIEF TOUCH DOWN...NO MORE THAN A FEW MINUTES. THERE HAVE BEEN OTHER REPORTS OF ROTATION OF THE WALL CLOUD IN ELGIN AND BENTLY. NO DAMAGE REPORTS.
00:36 UTCHAIL 1.75Glen UllinMorton, NDSTILL HAILING.
00:55 UTCHAIL 0.75ElginGrant, ND
02:15 UTCFLASH FLOOD4 Se HebronMorton, NDINTERSTATE 94 UNDERPASS AT MILE MARKER 103 NEAR EXIT 102... RELAYED FROM STATE RADIO...
02:30 UTCTORNADO8 Ssw ElginGrant, NDEF2 TORNADO TOUCHED DOWN 8 MILES SOUTH-SOUTHWEST OF ELGIN AROUND 830 PM MDT AND MOVED NORTH-NORTHEAST. IT LIFTED 3 MILES SOUTH-SOUTHEAST OF ELGIN...AT AROUND 845 PM MDT. IT WAS ON THE GROUND FOR 15 MINUTES...AND COVERED
02:33 UTCHEAVY RAIN 2.33Glen UllinMorton, ND2.33 INCHES SINCE 725 PM CDT...
02:33 UTCHEAVY SNOW 2.3Glen UllinMorton, ND2.33 INCHES SINCE 725 PM CDT...
02:34 UTCTSTM WND GST 6015 N CarsonMorton, NDREPORTED BY COUNTY SHERIFF
02:37 UTCTSTM WND GST 607 Nnw CarsonGrant, NDREPORTED BY COUNTY SHERIFF
02:48 UTCFUNNEL CLOUD5 S AlmontMorton, NDFUNNEL CLOUD REPORT RELAYED BY COUNTY LAW ENFORCEMENT...

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of June 12, 2011

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 123:25 PM EDTEF1York, PA1.8100$10,000
June 123:30 PM EDTEF0York, PA1.150$10,000
June 124:07 PM EDTEF0Harford, MD1.775$10,000
June 124:50 PM EDTEF0Harford, MD0.250$20,000
June 122:58 PM MDTEF0Niobrara, WY0.025
June 123:30 PM MDTEF0Niobrara, WY0.030
June 125:35 PM MDTEF1Carter, MT5.2100
June 126:25 PM MDTEF0Hettinger, ND0.120
June 126:34 PM MDTEF0Harding, SD2.110$20,000
June 128:45 PM CDTEF0Morton, ND0.525
June 129:00 PM CDTEF0Morton, ND0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.